Postnatal Depression: Night sweats and vivid dreams…

A little while ago I posted about the anti-depressant medication path I took when first diagnosed with postnatal depression – Postnatal Depression:  My steps to healing… (Part 1).  There were a lot of twists and turns along the way, but eventually I came to a balance between the impact my medication had on my mood / general well being and the unfortunate side effects each medication seems to have (if you avoid these you are one of the lucky ones!).  Whilst Lexapro has absolutely worked for me with regard to my ability to face the day and regain some “normalcy” to my life, there have been some side effects for which I wasn’t really prepared.  I thought I would share with you the two most obvious ones today…

Night sweats

Don’t ask me why, but the “night sweats” are one of the strangest side effects I’ve experienced.  I’ve never been a sweaty person, even whilst exercising, however not long after starting Lexapro I began sweating uncontrollably during the night.  But only during the night.  Never at other times during the day.  Weird!  At first I thought it was because of the weather, we were experiencing strange fluctuations from warm to quite chilly nights.  Then I realised even on the coldest of nights I was still sweating.  Usually occurring between 1am and 5am (again, I don’t know why this is – ?), I find myself dripping in sweat to the point of waking with my pajamas damp and clinging to me.  It’s not very pleasant at all!  Even my HF has noticed how much I’ve been sweating, given he is usually the “warm-bodied” one and I the “cold-bodied” one.  Now he doesn’t need to be my hot water bottle during the nights, as with this side effect things are most definitely taken care of – and then some!

Like most anti-depressant medication, when you look at the list of “potential” side effects for Lexapro it pretty much covers everything you can think of.  I always find that quite interesting as you read it and wonder to yourself, “Is there anything I might NOT experience?”.  Night sweats is listed as a side effect and from what I’ve researched, most cases disappear roughly three months after the medication has begun.  If this is the case, I am hoping my sweats may start subsiding in the not too distant future and my nights can return to a much less “liquid” state.

Vivid dreams

The second side effect I’ve been confused by are my dreams.  I’ve always been a dreamer (in the literal, and not-so-literal, sense), however my dreams since starting on Lexapro have stepped up a notch or two both with regard to their intensity and content.  I do believe your dreams are messages from your sub-concious:  things that might have happened in the past, or even during that day, moments that may have consciously passed you by.  My re-call of dreams has always been okay, with perhaps half of them remaining cloudy and indecipherable upon waking (and obviously there are times you feel you haven’t dreamt at all).  But since taking Lexapro my dreams are clear, complex, intense, at times over-powering, emotional, and confronting.  And my ability to re-call them in the morning has improved substantially!  Whilst I find the content of my dreams is not bad, they are certainly not nightmares, there does seem to be some connection to my sub-conscious the Lexapro “brain technicians” have not only found but have significantly upgraded.  This upgrade in my neural pathways has thus allowed for people, thoughts, and feelings from long ago, and the current day, to surge on through with gusto!   It really is quite astounding, and interesting to say the least.

Some of my dreams are so bizarre in their content I’ve awoken in the morning thinking, “What on earth was THAT about!”.  People who have no right being in the same dreams as each other, combined with situations or feelings that have no right being attributed to them, are now the norm for my night time viewing sessions… Where does this all come from?  At the very least I feel I’m able to better decipher what is going on for me psychologically by the content of these, at times, very weird dreams.  My belief is there is something in them from which I can learn, or try to gain some closure from, regardless of how strange they may appear at the time.  Well… that’s what I’m telling myself anyway.  Perhaps I’m just trying to make myself feel better!

So there you have it… Two very unusual and different side effects from taking Lexapro (20mg/daily).  If you’ve experienced some side effects on your anti-depressant medication, it would be great for you to comment about what they were.  I find by sharing it definitely helps alleviate the stigma attached to the taking of anti-depressant medication and might make the difference for another mum out there who is considering whether or not it is worth it.  For me, personally, it most certainly has been.

Take care, as always, and I look forward to sharing more with you soon.

TSM xx

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s